Recently Diagnoised with Bipolar and taking Lithium

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Ria
Regular Member


Date Joined Jun 2004
Total Posts : 40
   Posted 5/20/2005 3:15 PM (GMT -7)   
Hello everyone,
After years of being treated for depression and panic attacks and taking different anti-depressants that never worked.  I was recently diagnoised with bipolar.  My Primary Doctor placed me on Risperdal but advised me to see a physichiatrist.  He still has me on the Risperdal but added Lithium and Klonopin and took me off of Valium.  I don't know what to expect from the Lithium but since I have been taking it I have been thirsty, shakey and been sick to my stomach.  I talked to my Doctor he and wanted me to go up to 2 Lithium a day but since I have these symtoms I am only to take 1 pill every other day and a half of a klonopin twice a day.  I just dont feel like myself and I dont see where the Klonopin is working, I use to take the Valium as needed but was advised to take the Klonopin as prescribed. Can someone tell me what I should do.

keldew
Regular Member


Date Joined Feb 2005
Total Posts : 22
   Posted 5/21/2005 1:06 PM (GMT -7)   
Hi Ria,
 
I have been on lithium for over a year now.  I take 900 mg of Eskilith (a common brand name).  I was also on Klonipin for quite awhile as well.  I'm not familiar with Risperdal-is it a mood stabilizer, anti-depressant?
 
Anyway, about Lithium-yes, you will always be thirsty.  Lithium replaces sodium in your system and can basically dry you out.  It is very important to drink as much water as you can.  I know a lot of people don't like water, but there are plenty of flavored, non-sugared waters that are very good or you can try to drink Gatorade, but watch out, it has a lot of sodium.
 
Have you had blood tests?  I hope so, lithium can greatly affect liver and kidney functions if you're not careful, so if you haven't had tests yet, I would ask about it.
 
The shakiness and sickness to your stomach could be the combo with your Risperdal-I'm not sure, but you should really ask your doctor about that.
 
I used to take two Klonipin at night to help me sleep.  I believe they are a bit milder and not as addictive as Vallium is, but I'm not sure.  You may not be taking enough mg at one time to be effective, especially if your Lithium levels aren't right.  Eventually I moved on to Serequel an anti-psychotic often given to those with Bipolar to help them sleep and quiet racing thoughts and hypo-manic tendencies.
 
I'm not an expert in anyway.  I just know from experience.  Getting on the right meds in the beginning can be very hard. Remember to be open and honest with both your psychiatrist and your family doctor-even if you're not sure of a symptom, mention something anyway-this can be very important!
 
Hope this helps!

Ria
Regular Member


Date Joined Jun 2004
Total Posts : 40
   Posted 5/21/2005 4:45 PM (GMT -7)   
Thank you so much for your response.  Risperdal is an anti-psychotic.  i have had the test on my liver done before i started taking the lithium so. So far so good.  But I havent been on it long enough to really tell.  I just started taking it a week a go and ever since I started with the Lithium and Klonopin I have been feeling bad.  Sick and just like I have cobwebs in my head no clarity in my thoughts.  I called the Dr. and told him all of this and he tells me to cut the lithium back to 1 every other day.  With the Risperdal I could tell a difference and felt pretty good most days but this as been the week from He((.  Thank you for your advice and response.

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 5/22/2005 7:47 PM (GMT -7)   

Hi, Ria -

Yes, the shakiness, thirst and upset stomach are typical for lithium, as is the "cobwebs" in your brain!  It is normal not to feel like yourself, it will change that somewhat.  It takes a definite period of adjustment to acclimate to the medicine.

Your doc switched you to klonopin because it's not quite as sedating as valium - valium is also a powerful muscle relaxer and can be quite fatiguing.  Klonopin is the sedative of choice for BPs, it is an anticonvulsant (like most mood stabilizers) and does a better job on anxiety.  It is in the same class as valium (benzodiazepines) and they are all addicting if abused.  Take as directed or when you are anxious, but no more.

If you can't tolerate the side effects, ask to try something different, there are other stabilizers out there. :-)


clic
Regular Member


Date Joined Apr 2005
Total Posts : 114
   Posted 5/23/2005 7:34 PM (GMT -7)   

Hey Ria

Do you take your lith with food? If I don't take my Lithium with food, I suffer great nausea. And drink lotsa water-the symptoms always seem worse when I don't, besides, you don't want to go toxic.

Shannon


Ria
Regular Member


Date Joined Jun 2004
Total Posts : 40
   Posted 5/24/2005 10:07 AM (GMT -7)   
Hey Shannon,
 
My Hubby actually reminded me the other night shouldn't you take that with food.  So I have been now.  I am trying to make myself drink more water although its not one of my favorite things to drink.  What do you mean by going toxic?
 
Yesterday I was having a pretty good day and then last night I fell like the bottom fell out I got agitated, anxious and lethargic.  I am not sure what you would call this type of episode but it was the pits.  Now today I just feel drained.  Is this normal or what we would consider normal?
 
Thanks,
Ria

clic
Regular Member


Date Joined Apr 2005
Total Posts : 114
   Posted 5/24/2005 11:06 AM (GMT -7)   

Hey Ria

I know what you mean about the water thing, I am a big fan of juice, not so much water. However, because I have gained so much weight, I drink less juice, low calorie drinks, and force myself to drink water. I will buy a 1L bottle and set the goal to drink for the day-my drug guide suggests 2500-3000ml fluid per day, that's alot for me! But anyhow, other fluids count, it is just that water is best for you. With lithium, there is a very fine line between a dose that is "helping" and a dose that is "too much". A dose that is too much builds up in your system and is therfore toxic to you. Have you had blood tests to see what your lithium level is at? There are many things that can affect your lithium levels such as dehydration, diarrhea, vomiting,other medications such as ibuprofen, and salt intake.  Anyhow, not to be scarey, but knowledge is power, I like to know my drugs. If you google Lithium you'll find lots of info! Most pharmacies can also give you a print out explaining the drug,etc.

Agitated, anxious, and lethargic. Well, it could be a couple of things, perhaps if psychnurse reads this she can also help. It could be a mixed episode where you suffer symtoms of depression and hypo/mania at the same time-that agitated but depressed feeling at the same time. Depression alone can also cause agitation, anxiety and lethargy. Hard to say.What are your meds? Doses? How long have you been on them? I do know what you mean though, I seem to be all over the map as well, although things are starting to slowly stabilize. However, I am still increasing my lithium to the "helping" levels, so it si a slow process. My advice I guess is one day at a time. Keep putting one foot in front of the other, and remember the good days. And as psychnurse always says, keep in contact with your pdoc and keep them aware of changes. So for today, respect your bodys need for rest and hang in there. (what have your moods been like so far?)

Shannon


Ria
Regular Member


Date Joined Jun 2004
Total Posts : 40
   Posted 5/24/2005 11:25 AM (GMT -7)   
Hey Shannon,
 
I just started the Lithium almost 2 weeks ago and I am taking one 300mg capsule every other day.  I was suppose to do 1 a day for 5 days then 2 a day but when I started having the nausea, vomiting and diarreaha my PDOC told me to go to the one every other day along with Risperdal and the Klonopin.  My pdoc told me to take the klonopin 1/2 0.5mg twice a day but I was so tired and wasnt sure if that was possibly the cause I havent been taking it as prescribed.  I am suppose to have my bloopd levels checked tomorrow but since I havent been on them consistenely I figured I would wait until next week when I see my pdoc then go.  I will finish my post later tonight if you are around or if you have one of the messengers and would like to keep in touch you can email me at riam31@hotmail.com.  I have got to get back to work but will check the boards later. 
 
Thanks,
Ria
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 11:30 AM (GMT -7)
There are a total of 2,734,160 posts in 301,185 threads.
View Active Threads


Who's Online
This forum has 151309 registered members. Please welcome our newest member, waterfall79.
366 Guest(s), 14 Registered Member(s) are currently online.  Details
momto2boys, Psilociraptor, Tagier, Jen77, Skyy, Loutucky, Girlie, pmm73, maria2016, quincy, poopme, Tall Allen, ljimd, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer